How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 52556
Experience:  Medical Doctor Trained at a Top Academic Institution
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

Ya, I was prescribed spironolactone at the beginning of this

Customer Question

Hiya,
I was prescribed spironolactone for acne at the beginning of this year and ended up taking the brand name aldactone for two months (100/mg per day) (I have an allergic reaction to the generic). I did not notice any weight fluctuation while on it but when I stopped it I immediately looked and felt incredibly bloated and gained about 6 pounds. The internet info I found said it should resolve in a few months and this was just water weight since aldactone is a diurectic. Well, I waited, and it never did. I retained the bloatedness and excess pounds. Just as an experiment, I took some remaining aldactone I had for a week and, surprise, I lost those 6 pounds while on it and was back to the weight I had before I ever took aldactone. The weird puffiness diminished too.
Once I ran out, back on with the 6 pounds and feeling very puffy. Is it possible that by taking this medication something went wrong with my body's ability to handle fluid? I waited 8 months and it never resolved and I'm wondering if it ever will.
Submitted: 12 months ago.
Category: Medical
Expert:  Dr Basu replied 12 months ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

Besides being diuretic, aldactone is also an anti androgen.

That action prevents acne as well as weight gain.

You seem to be responding to aldactone very in that sense.

When you stop the aldactone, the androgens increase in level causing weight gain.

So you may need to continue aldactone to stabilize your weight albeit at a lower dosage.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Customer: replied 12 months ago.
Taking this medication permanently is not an option. The brand name is ***** ***** and I cannot take the generic. I did not have this problem BEFORE I took it, and now I do. Do this mean I can no longer live normally without it? Why did I have no edema issues BEFORE taking it but now I do?
Expert:  Dr Basu replied 12 months ago.

Once you stop the medication, body goes into vengeance producing more androgens.

That can last for a while.

And may take some time for the body return to the original state.

One option will be to gradually taper off to minimize the edema and weight gain effect.

That is, you cut down 25 mg every week and see it helps.

Also you need to follow a low sodium diet and restrict fluid intake to 1000 ml a day if possible.

This way it may be helpful to prevent weight and edema.

Also please get checked for thyroid gland disorder.

Hypothyroidism can also add to the problem.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  Dr. Phil, MD replied 12 months ago.

This could be something else going on

Your thyroid levels could be off as well.

Get a full blood panel to make sure your liver, kidney and thyroid are fine

Expert:  Dr. Phil, MD replied 12 months ago.

please don't forget a positive rating. I appreciate it :)

If you have more questions, just reply

Related Medical Questions